New Mexico, 2018Drought in New Mexico, April 1 to 30, 2018
April 1 to 30, 2018 · NWS EPZ · 9 events in 9 counties and zones
April brought little to no rain across southern New Mexico which kept parts of Hidalgo, Grant, Sierra and Otero counties in Severe(D2) drought.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April brought little to no rain across southern New Mexico which kept parts of Hidalgo, Grant, Sierra and Otero counties in Severe(D2) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 2:21 PM MST, 9 hours 39 minutes earlier.
Area forecast discussion, Mar 31, 2:21 PM MST, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
321 PM MDT Sat Mar 31 2018
.SYNOPSIS...
Easter morning will be mild with mainly high clouds, by afternoon
our temperatures will be around 10 degrees above average. On
Monday we will see a brief return of the winds, then by midweek
our temperatures will have cooled to near average, before rising
back above average by the end of the week.
&&
.DISCUSSION...
It is the dry season in the Southwest and this forecast period it
true to that, but there is a faint ray of hope a little beyond
this forecast package. Currently a broad upper ridge was sitting
over the southwest U.S. and that was keeping our winds down and
our temperatures about 10 degrees above average. Easter Sunday
will be a great day to get out and enjoy the weather, with warm
afternoon temperatures under partly cloudy skies. By Monday the
upper level ridge will have moved to our east and a weak upper
trough will be moving across the area. This feature will make
things windy Monday afternoon. Right now it looks like the winds
will stay just below advisory level speeds (25 to 35 mph), but not
by much. We may need to issue an advisory depending on what the
next few models bring and how much high level cloud cover we may
be expecting. On Tuesday some cooler air will filter in behind the
upper level trough and then on Wednesday a back door cold front
will try and push into the region which will cool our Wednesday's
highs all the way back down to normal for this time of year. Our
"cooler" weather will be short lived as another weak upper level
trough moves across New Mexico on Thursday. This weak system will
swing our winds back around to the west which warm our highs back
well above normal for Thursday and Friday. Some lowland locations
will approach 90 by Friday. Next weekend looks dry and warm, with
breezy to windy conditions on Saturday and very windy conditions
on Sunday. Looking just beyond the forecast period the GFS
continues to slowly move an upper level trough into New Mexico for
the first part of next week. This system is able to squeeze out a
little precipitation. The ECMWF keeps the system much more
progressive which gives us very little precipitation chances, but
lots of wind potential. We shall see.
&&
.AVIATION...Valid 01/00Z-02/00Z...Dry west-northwest flow aloft will
continue to bring FEW-SCT250 thru end of the period. Light winds are
expected through 01/18Z, then increasing and becoming 250-
27010G20KT.
&&
.FIRE WEATHER...
Fire weather Watch now in effect from 1 pm to 8 pm Monday for all
areas except the Gila region. Dry weather with some breezy-windy
days, periods of high clouds and warmer temperatures are expected
through next week. On Monday a weak upper level trough approaches.
Mix down of strengthened winds aloft ahead of this feature and
development of attendant regional lee surface troughing, will favor
gusty west-southwest winds area wide Monday afternoon. With min RH
in the single digits expected and low fuel moistures in place,
environment will favor development of critical fire conditions
Monday afternoon for our southwest lowland and Tularosa basin area.
A relative absence in high cloud cover is also expected for that
time. Winds turn southeast overnight Tuesday and on Wednesday and
become breezy-locally windy, as a backdoor cold front moves in.
Breezy conditions return Thu/Fri next week, with the potential for a
very windy day next Sunday.
Min RH through Tuesday will range from the single digits lowlands,
to low teens for the mountains. Values climb roughly 5-10 percent
Wed on return southeast flow behind the front. Readings fall back
to early week values through next weekend. Good to very good vent
rates will continue today, with improvement to excellent rates
thereafter through early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 54 85 55 83 / 0 0 0 0
Sierra Blanca 52 82 53 80 / 0 0 0 0
Las Cruces 50 82 49 80 / 0 0 0 0
Alamogordo 51 82 49 80 / 0 0 0 0
Cloudcroft 40 64 38 59 / 0 0 0 0
Truth or Consequences 50 82 49 79 / 0 0 0 0
Silver City 45 74 41 70 / 0 0 0 0
Deming 48 81 46 79 / 0 0 0 0
Lordsburg 48 80 45 77 / 0 0 0 0
West El Paso Metro 54 81 54 81 / 0 0 0 0
Dell City 49 87 51 84 / 0 0 0 0
Fort Hancock 53 86 54 84 / 0 0 0 0
Loma Linda 51 80 51 78 / 0 0 0 0
Fabens 51 85 53 84 / 0 0 0 0
Santa Teresa 50 83 51 81 / 0 0 0 0
White Sands HQ 54 83 53 80 / 0 0 0 0
Jornada Range 49 82 48 80 / 0 0 0 0
Hatch 48 86 47 81 / 0 0 0 0
Columbus 50 83 49 81 / 0 0 0 0
Orogrande 53 83 52 80 / 0 0 0 0
Mayhill 44 70 43 69 / 0 0 0 0
Mescalero 43 69 42 68 / 0 0 0 0
Timberon 42 67 41 66 / 0 0 0 0
Winston 42 74 40 71 / 0 0 0 0
Hillsboro 49 80 46 76 / 0 0 0 0
Spaceport 49 83 47 79 / 0 0 0 0
Lake Roberts 40 74 36 69 / 0 0 0 0
Hurley 44 75 41 73 / 0 0 0 0
Cliff 43 79 39 75 / 0 0 0 0
Mule Creek 45 75 43 72 / 0 0 0 0
Faywood 46 78 42 74 / 0 0 0 0
Animas 48 81 44 79 / 0 0 0 0
Hachita 47 83 46 79 / 0 0 0 0
Antelope Wells 49 82 47 78 / 0 0 0 0
Cloverdale 47 77 44 74 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
for NMZ111>113.
TX...Fire Weather Watch from Monday afternoon through Monday evening
for TXZ055-056.
&&
Brice/TripoliHazardous weather outlook, Mar 31, 2:47 AM MST, 21 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
347 AM MDT SAT Mar 31 2018
NMZ401>417-TXZ418>424-011315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
347 AM MDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Windy Monday afternoon and early evening with winds gusting around
40 mph. Blowing dust may reduce the visibility to less than 2 miles
over a few areas resulting in hazardous driving conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogash
Drought, Upper Gila River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the entire zone in the month of April. No precipitation was recorded at Gila Hot Springs which normally gets 0.48 inches of precipitaiton in April.
Drought, Southern Gila Highlands/Black Range
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The entire zone remained in Severe(D2) drought through the month.
Drought, Eastern Black Range Foothills
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month across the entire zone. No precipitation was recorded at Hillsboro which normally gets 0.37 inches in April.
Drought, Sierra County Lakes
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
With only a trace of precipitation recorded at the Truth or Consequences Airport in April, Severe(D2) drought continued through the month. The average precipitation at Truth or Consequences is 0.29 inches.
Drought, Central Tularosa Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern three-fourths of the zone remained in Severe(D2) drought. The White Sands National Monument didn't record any precipitation when the average for April is 0.32 inches.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern third of the zone remained in Severe(D2) drought through the month of April. The Mountain Park Cooperative Observer received no precipitation during the month when the average is 0.67 inches.
Drought, Sacramento Mountains Above 7500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern third of the zone remained in Severe(D2) drought during the month. The Cloudcroft Cooperative Observer received just a trace of precipitation during the month when the average is 0.88 inches.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought continued for the northern third of the zone during the month of April. The Elk Cooperative Observer received just a trace of precipitation when the average is 0.43 inches.
Drought, Southwest Desert/Lower Gila River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northern half of the zone started the month in Severe(D2) drought and on April 24th, the entire zone was placed in severe drought. The Redrock Cooperative Observer did not receive any precipitation during the month when the average is 0.31 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751533, 751534, 751536, 751537, 751539, 751545, 751546, 751547, 751553.